Wisconsin, 2004

Tornadoes and Damaging Winds in Wisconsin, September 5, 2004

September 5, 2004 · NWS MPX · 6 events in 5 counties and zones

2 funnel cloud, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 5, 3:15 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 5, 3:15 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT SUN SEP 5 2004

.DISCUSSION...
SURFACE LOW OVER SOUTHEAST SOUTH DAKOTA WITH VERY UNSTABLE AIRMASS
EAST OF THE LOW. DEEP LAYER SHEAR IS JUST WORKING INTO WESTERN CWA
ATTM WHILE 0-3 KM CAPE AND 0-1 KM BULK SHEAR IS QUITE IMPRESSIVE.
SATELLITE SHOWS WELL DEFINED COMMA CLOUD OVER NORTHERN PLAINS WITH
THE AFOREMENTIONED SYSTEM.

ETA MODEL SHOWS SEASONALLY STRONG JET STREAM EJECTING ACROSS CWA
THIS EVENING AS ASSOCIATED UPPER TROUGH TAKES ON A NEGATIVE TILT.
THIS SUGGESTS A VERY WELL ORGANIZED VERTICAL MOTION FIELD. GIVEN THE
AMOUNT OF AIRMASS MOISTURE...EXPECT WIDESPREAD SIGNIFICANT RAINS
INTO EARLY LABOR DAY MORNING.

FOLLOWING THIS...HIGH PRESSURE BUILDS IN THROUGH TUESDAY AND WE DRY
OUT AND COOL DOWN.

EXTENDED FORECAST...WEDNESDAY NIGHT THROUGH SUNDAY

THE ENSEMBLE SUPPORTS A SURFACE RIDGE OF HIGH PRESSURE OVER OUR
COUNTY WARNING AREA WEDNESDAY NIGHT THROUGH THURSDAY. SOUTHERLY LOW
LEVEL FLOW IS THEN INDICATED THURSDAY NIGHT THROUGH FRIDAY NIGHT
BEFORE A PACIFIC FRONTAL SYSTEM MOVES INTO OUR FORECAST AREA OVER
THE WEEKEND. THE ENSEMBLE ALSO INDICATES ZONAL UPPER LEVEL FLOW WITH
NO INDICATION OF ANY SIGNIFICANT SHORT WAVES. IT IS APPARENT FROM
THE  DPROG/DT ON AWIPS THAT THE GFSLR MODEL IS STILL STRUGGLING TO
COME UP WITH A SOLUTION. THINK THE BEST COURSE OF ACTION AT THIS
TIME IS TO FOLLOW THE ENSEMBLE WHICH SUGGESTS A DRY FORECAST.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Sep 5, 4:30 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT SUN SEP 5 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
530 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT OVER NORTHWEST MINNESOTA THIS MORNING WILL PUSH SLOWLY
THROUGH CENTRAL AND EASTERN MINNESOTA THIS AFTERNOON AND INTO WEST
CENTRAL WISCONSIN TONIGHT. AHEAD OF THIS FRONT ACROSS CENTRAL AND
SOUTH CENTRAL MINNESOTA THIS AFTERNOON...A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THIS LINE OF STORMS WILL
PUSH INTO WEST CENTRAL WISCONSIN AROUND THE DINNER HOUR AND COULD
BRING DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES TO THIS REGION
AS WELL. ANOTHER THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL
DOWNPOURS OF UP TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MARGRAF

The radar

The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Funnel Cloud, Dunn

When
September 5, 4:35 PM CST
Where
Dunn County, 2 mi E of Wheeler
Reported by
TRAINED SPOTTER
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

A funnel cloud was reported by a trained spotter on Highway 170.

Thunderstorm Wind, Polk

When
September 5, 5:35 PM CST
Where
Polk County, 1 mi SE of Horse Creek
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.250, -92.567

Trees were downed on West Church Rd. The time was estimated.

Tornado, Pierce

When
September 5, 5:40 PM CST to 5:42 PM CST
Where
Pierce County, 6 mi SSW of Ellsworth
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.650, -92.517

A tornado touched down in an open field, then moved into a wooded grove where it broke a few trees, then dissipated.

Thunderstorm Wind, Polk

When
September 5, 5:55 PM CST
Where
Polk County, 2 mi NE of Balsam Lake
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.467, -92.417

Trees were downed on 120th St. in Milltown Township. The time was estimated.

Funnel Cloud, St. Croix

When
September 5, 6:28 PM CST to 6:32 PM CST
Where
St. Croix County, 1 mi NW of Wilson
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

A funnel cloud was reported by the fire department near the intersection of Highway 128 and Highway 12 just west of Wilson. The same funnel was spotted by the fire department 2 miles south of Glenwood City.

Tornado, Barron

When
September 5, 7:05 PM CST to 7:06 PM CST
Where
Barron County, 6 mi WNW of Prairie Farm
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
45.267, -92.100

A tornado touched down briefly, breaking several trees and destroying a shed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422130, 5422131, 5422132, 5422133, 5422134, 5422135.